Thunderstorm Wind, Sussex
- When
- April 3, 3:47 PM EST to 3:52 PM EST
- Where
- Sussex County, Lincoln
- Measured
- 57 kt (66 mph)
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.867, -75.417
Two severe thunderstorms produced high winds and wind damage in Sussex County. The first caused damage from Ellendale and Lincoln east to Slaughter Beach.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Two severe thunderstorms produced high winds and wind damage in Sussex County. The first caused damage from Ellendale and Lincoln east to Slaughter Beach. The second produced a measured wind gust of 70 mph at the Pilot Tower in Lewes. In Lincoln, the wind tore the roof from two poultry houses and moved a shed off its foundation. In Argos Corner, the thunderstorm flattened a fifteen foot section of a garage and caused $20,000 in damages. In Slaughter Beach, the roof of a truck stop was torn off and blown 450 feet downwind. Once the roof was torn off, the walls of the truck stop fell down and a two by four from the stop implanted itself in the owner's house. Numerous branches, limbs and wires were on roads in Ellendale and Slaughter Beach and several trees were also knocked down along the path of this severe thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 3, 2:45 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 245 PM EST WED APR 3 2002 FRNT & ASSOCIATED WX WILL BE OFF THE COAST LATE THIS AFTERNOON. CAA TONIGHT BEHND FRNT. HI PRESS MOVES IN FOR THE NEXT 2 DAYS. THURS NGT SETTING UP FOR A GOOD RADIATION NIGHT. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA OCEAN AND BAY ZEV
DEZ002>004-MDZ012-015-019-020-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 155 PM EST WED APR 3 2002 ...LINE OF SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON... A COLD FRONT MOVING THROUGH THE REGION THIS AFTERNOON SHOULD DEVELOP SOME SCATTERED SHOWERS AND THUNDERSTORMS. WINDS AHEAD OF THE FRONT ARE SHIFTING TO THE WEST AND ARE ACTUALLY STRANGLING THE AMOUNT OF MOISTURE AVAILABLE FOR THE STORMS. A LINE OF STORMS IS EXPECTED TO FORM WITH THIS FRONT SOUTH OF THE REGION WHERE MOISTURE IS MORE ABUNDANT. NEVERTHELESS...ANY SHOWERS OR THUNDERSTORMS THAT MOVE THROUGH BETWEEN 2 PM AND 5 PM HAVE THE POTENTIAL TO PRODUCE SOME GUSTY WINDS AS STRONG AS 45 MPH ALONG WITH LIGHTNING AND LOCALLY HEAVY DOWNPOURS. THE STRONGEST STORMS IF THEY WERE TO FORM...WOULD OCCUR IN TALBOT...CAROLINE AND SUSSEX COUNTIES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS CAN ALSO BE FOUND ON OUR WEB SITE...BY TYPING IN LOWER CASE...WWW.NWS.NOAA.GOV/ER/PHI. IF YOU SEE THREATENING WEATHER...PLEASE HEAD INDOORS QUICKLY. TFG
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292510, 5292511.